Public Release:  Bisphosphonate treatment is associated with jaw bone problems

Journal of the National Cancer Institute

Patients treated with intravenous bisphosphonates are at an increased risk of jaw or facial bone deterioration or infection, according to a study published online June 26 in the Journal of the National Cancer Institute.

Several recent studies have found an association between the use of intravenous bisphosphonates and osteonecrosis of the jaw or facial bones, a condition in which poor blood supply to the area leads to bone death or deterioration. Bisphosphonates are used to treat cancer-related bone lesions, elevated levels of calcium in the blood, or reduced bone density.

Gregg Wilkinson, Ph.D., of the University of Texas Medical Branch in Galveston and colleagues used data from the Surveillance, Epidemiology, and End Results registry to identify more than 14,000 cancer patients who were treated with either pamidronate or zoledronic acid--two types of bisphosphonates--and more than 28,000 patients who did not received bisphosphonates.

After six years, about 5.5% of bisphosphonate users had undergone facial or jaw bone surgery or were diagnosed with inflammation of the jaw bone, compared with 0.3% of non-users. From the database, they could not determine for certain whether the bisphosphonates caused the bone problem or if the patients were already predisposed to bone problems. They also found that the use of these drugs increased from 170 patients in 1990 to 5,348 patients in 2003.

"Future research should include large clinical trials of intravenous bisphosphonate users who are followed long enough for the development of adverse events such as osteonecrosis of the jaw. Given the increasing use of intravenous bisphosphonate therapy for patients with severe osteoporosis, it is important that patients receiving therapy with both established and new formulations of intravenous bisphosphonates be followed carefully for adverse bone events involving the facial bones that may be indicative of osteonecrosis of the jaw," the authors write.

In an accompanying editorial, Sook-Bin Woo, D.M.D., and Daniel Solomon, M.D., of Brigham and Women's Hospital in Boston write that this study adds to the growing body of evidence linking intravenous bisphosphonates and osteonecrosis of the jaw.

Nonetheless, they point out that the study design makes it difficult to determine whether there is a causal relationship. "Do bisphosphonates predispose toward inflammatory conditions of the jaw, some of which may or may not be osteonecrosis of the jaw" Or do patients with metastatic cancer...experience more episodes of dental infection and therefore require more oral surgical procedures"" the authors write.

###

Contact:

  • Article: Marsha Canright, director of media communications, University of Texas Medical Branch, (409) 772-8785, mwcanrig@utmb.edu
  • Editorial: Sook-Bin Woo, (617) 732-6570, swoo@partners.org

Citations:

  • Article: Wilkinson GS, Kuo YF, Freeman JL, Goodwin JS. Intravenous Bisphosphonate Therapy and Inflammatory Conditions or Surgery of the Jaw: A Population-Based Analysis. J Natl Cancer Inst 2007; 1016-1024
  • Editorial: Woo SB, Solomon DH. Bisphosphonate Therapy for Cancer and Prevalence of Inflammatory Jaw Conditions. J Natl Cancer Inst 2007; 986-987

Note to Reporters:

We may be starting up an e-mail list to alert reporters when papers are available on the EurekAlert site. If you would be interested on being on this list, please let us know at jncimedia@oxfordjournals.org. The content will continue to be available through EurekAlert's e-mail system and our EurekAlert page.

The Journal of the National Cancer Institute is published by Oxford University Press and is not affiliated with the National Cancer Institute. Attribution to the Journal of the National Cancer Institute is requested in all news coverage. Visit the Journal online at http://jnci.oxfordjournals.org/.

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.